Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Blacksburg, VA

May 15, 2009Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 15, 2009, 2:24 AM EDT for Montgomery County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 2:24 AM EDT (06:24 UTC)
Expired
May 15, 2009, 8:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 14 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:40 AM EDTFLASH FLOOD1 Nw Christiansburg, VANORTH FRANKLIN STREET AT SPRADLIN FARMS CLOSED DUE TO HIGH WATER REACHING A DEPTH OF 3 FEET. ROAD RE-OPENED AROUND 400 AM.
May 15, 2:40 AM EDTFLASH FLOODChristiansburg, VAFLASH FLOODING WAS REPORTED ALL ACROSS THE TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 150624
FFWRNK
VAC121-151230-
/O.NEW.KRNK.FF.W.0010.090515T0624Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 AM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 AM EDT.

* AT 223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTON...
  SHAWSVILLE...MERRIMAC...ELLISTON AND CHRISTIANSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN 
COULD ALSO CAUSE MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
      3712 8018 3708 8029 3705 8033

$$

JJ
2 follow-up statements
000 
WGUS71 KRNK 150711
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 AM EDT FRI MAY 15 2009

VAC121-151230-
/O.CON.KRNK.FF.W.0010.000000T0000Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
311 AM EDT FRI MAY 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHERN MONTGOMERY COUNTY...

AT 307 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ALL ACROSS THE TOWN OF CHRISTIANSBURG. ADDITIONAL HEAVY RAINFALL IS 
EXPECTED OVER THIS AREA WHICH WILL LIKELY PROMPT ADDITIONAL FLASH 
FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAWSVILLE...
MERRIMAC...ELLISTON AND CHRISTIANSBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
      3712 8018 3708 8029 3705 8033

$$

DS
000 
WGUS71 KRNK 151004
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT FRI MAY 15 2009

VAC121-151230-
/O.CON.KRNK.FF.W.0010.000000T0000Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
604 AM EDT FRI MAY 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHERN MONTGOMERY COUNTY...

AT 559 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER 
IN MANY LOCATIONS ACROSS SOUTHERN MONTGOMERY COUNTY. HEAVY RAIN HAS 
EXITED THE AREA...BUT THE RUN OFF FROM EARLIER HEAVY RAIN WILL KEEP 
CREEKS AND STREAMS RUNNING HIGH FOR THE NEXT COUPLE OF HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAWSVILLE...
MERRIMAC...ELLISTON AND CHRISTIANSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
      3712 8018 3708 8029 3705 8033

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:52 AM EDT, 32 minutes earlier.

Area forecast discussion, May 15, 1:52 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 AM EDT FRI MAY 15 2009

.SYNOPSIS...
A DWINDLING COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO
SOUTH EASTERN WEST VIRGINIA AND SOUTH WESTERN VIRGINIA TONIGHT.
HIGH PRESSURE SLIDES ACROSS THE OHIO VALLEY INTO PENNSYLVANIA.
A STRONGER COLD FRONT APPROACHES LATER SATURDAY BUT DOESNT REACH
THE MID ATLANTIC COAST UNTIL MIDDAY SUNDAY. HIGH PRESSURE BUILDS
ACROSS THE MIDDLE ATLANTIC THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
BROKEN BAND OF CONVECTION ALONG THE OLD OUTFLOW BOUNDARY HEADING
OUT TOWARD THE BLUE RIDGE WHERE IT WILL LIKELY HANG ON AT LEAST
IN A SCATTERED FASHION A FEW MORE HOURS GIVEN DECENT CAPE VALUES.
MAJORITY HAVE BEEN HEAVY RAIN PRODUCERS WITH SOME SMALL HAIL AND A
FEW STRONGER GUSTS ALONG THE HIGHER ELEVATIONS BUT BELOW SVR.
LATEST NAM AND LOCAL WRF SUPPORT WIDELY SCATTERED COVERAGE AS WELL
THRU ABOUT 06Z SO WILL KEEP HIGH CHC/LIKELYS POPS GOING A BIT
LONGER MAINLY ALONG/WEST OF THE BLUE RIDGE. WILL NEED TO WATCH FOR
SOME TRAINING OF CELLS BEFORE THINGS DIMINISH ESPCLY GIVEN
MOISTENING PWATS AND RATHER UNIDIRECTIONAL FLOW ALOFT OFF EVENING
ROABS. THE ACTUAL FRONT TO THE NW MAY ALSO DRIFT SOUTH INTO PARTS
OF THE NORTHERN CWA BY MORNING. THIS COULD CAUSE ADDED SHRA AFTER
MIDNIGHT ESPCLY NE AND THEN AGAIN OVER THE SW WHERE OLD OUTFLOW
WILL BE LINGERING. OTRW ONLY SMALL DOWNWARD ADJUSTS TO LOW TEMPS
ESPCLY WHERE EARLIER SHRA HAVE COOLED THINGS OFF A BIT MORE.
PREVIOUS DISCUSSION BELOW...

SENDING A QUICK UPDATE TO RAISE POPS TO LIKELYS ACROSS THE NW THIS
EVENING GIVEN INCREASE IN CONVECTIVE COVERAGE IN THE PAST HOUR. NO
OTHER CHANGES ELSW FOR NOW.

WEAK BOUNDARY PASSING THROUGH THIS EVENING WILL ONLY SERVE TO ADD
A NORTHERLY COMPONENT ACROSS THE NORTHERN HALF OF THE CWA. A WEAK
SHRTWV...WHICH IS FORECAST TO ENTER SW VA/NW NC THIS EVENING...WILL
BE THE LAST CHC FOR ANY STORMS TO FIRE TONIGHT. DEEP
SOUTHERLY/MARINE FLOW MAY ALSO PRODUCE ISOLATED SHOWERS AND STORMS
ALONG THE PIEDMONT OF NC AND VA. ALTHOUGH INSTABILITY IS
MEAGER...CLOSE TO 500 J/KG EXIST IN THE EXTREME SW WITH LITTLE CIN.
LOCAL WRF MODELS POINTING TO THIS REGION FOR PRECIP TONIGHT...THOUGH
SKEPTICAL. DID UNDERCUT MODEL POPS...AS THEY HAVE BEEN TOO
PESSIMISTIC EVER SINCE THIS MORNING...AND WOULD AT LEAST LIKE TO SEE
MORE SHWS/TSTORMS ASSOCIATED WITH THE SHRTWV CURRENTLY. PERHAPS IT
WILL TAKE SUBTLE COOLING OF THE MIDLEVELS TO SPARK DEVELOPMENT.
OR...STORMS WHICH DEVELOP ALONG THE SOUTHERN BLUE RIDGE PRODUCE AN
OUTFLOW WHICH KICKS OFF ACTIVITY. WITH ALL THIS CONSIDERED...NOT
VERY CONFIDENT WITH MUCH COVERAGE TONIGHT...AND HAVE HIGH CHC POPS
AT BEST CONFINED TO SE WEST VA AND THE BLUE RIDGE OF SOUTHERN VA AND
NORTHERN NC. FOG SHOULD BE ABLE TO FORM THOUGH...WITH DEWPOINTS NEAR
60F...ESPECIALLY WHERE WEAK CAA OCCURS WITH HIGH PRESSURE MOVING
ACROSS PA AND TRYING TO WEDGE INTO THE SOUTHERN SHENANDOAH VALLEY.
BEST INSTABILITY RESIDES ALONG THE PIEDMONT OF VA AND NC LATER
FRIDAY...WITH PERHAPS STORMS FIRING ALONG THE SOUTHERN BLUE RIDGE
AND EXPANDING TO SOUTHSIDE VIRGINIA. THIS WILL DEPEND UPON WHERE THE
DWINDLING BOUNDARY RESIDES...AND HOW FAR SOUTH COOLER H7 TEMPS CAN
PENETRATE. MAX T MAY BE A LITTLE TRICKY AROUND LYH FRI IF LOW CLDS
DEVELOP AND LAST FOR A GOOD PART OF FRIDAY...AS GUIDANCE INDICATES.
AGAIN...NOT ENOUGH CONFIDENCE FOR LIKELY POPS...COVERING THE MOST
FAVORED SPOTS WITH HIGH CHC FOR NOW.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY REMAINS TO THE NORTH THROUGH SATURDAY WITH MOIST
SOUTHERLY FLOW. LINGERING CONVECTION A GOOD BET INTO FRIDAY
EVENING...AND MODELS SUGGEST A CONVERGENCE MAX ALONG THE BLUE RDG IN
NC...BUT SO MUCH WILL DEPEND ON WHERE THINGS FIRE DURING THE DAY AND
WHERE OUTFLOW BOUNDARIES ARE. KEPT HIGH CHC POPS THROUGH FRI EVENING
ACROSS THE THE SRN MTNS...BUT TAPERING OFF TO LOW CHC OR SLIGHT CHC
OVERNIGHT...NOT WANTING TO REDUCE COMPLETELY SINCE UPSTREAM
ORGANIZED CONVECTION CLOSER TO BOUNDARY IN MIDWEST COULD KICK OUT
SHORT WAVE ENERGY THAT MAY KEEP SOMETHING GOING LONGER.  TRICKY TO
BE CERTAIN ALL CONVECTION WILL DISAPPEAR OVERNIGHT IN A PATTERN
WITH A FLAT RIDGE AND UPSTREAM BOUNDARY.

SATURDAY...FRONTAL BOUNDARY APPROACHES FROM THE WEST AND FLOW TURNS
SW FOR TYPICAL PATTERN OF BETTER CHANCES IN MTNS BY
MIDDAY...SHIFTING TO ALL LOCATIONS BY AFTERNOON. NOT SURE HOW MUCH
COVERAGE THERE WILL BE IN THE EAST...BUT WITH SUPPORT FROM
APPROACHING FRONT IN THE WEST ITS CERTAINLY WORTH GOING WITH LIKELY
POPS FOR SHWRS/THUNDERSTORMS. STORMS COULD BE STRONG ONCE AGAIN DUE
TO MODERATE INSTABILITY...BUT SHEAR NOT ALL THAT IMPRESSIVE AS
STRONGER FLOW ALOFT STILL WELL TO THE NORTH. NOT A LOT OF DRY AIR SO
HAIL MAY BE BIGGER THREAT THAN WIND SATURDAY.

MODELS ARE TRENDING A LITTLE FASTER WITH FRONTAL PASSAGE
SUNDAY...ARRIVING PSSIBLY BEFORE DAWN IN THE WEST...THE INTO THE
PIEDMONT BY MIDDAY. DESPITE THIS BEING A STRONG FRONT...BLV
THREAT FOR DEEP CONVECTION NOT TOO STRONG GIVEN TIMING.  AM STILL
INCLUDING CHC OF THUNDER ALONG WITH LIKELY TO CATEGORICAL POPS...AND
FOR A TIME SUNDAY MORNING INDICATING LIKELY THUNDER IN THE EAST.
CANT RULE OUT SEVERE...ESPECIALLY IF TIMING ENDS UP BEING
SLOWER...BUT THAT NOT THE TREND. FRONT MAY EVEN GET THROUGH FAIRLY
EARLY IN THE MORNING SUNDAY...AND BRING MAINLY RAIN AND SOME GUSTY
WINDS BEHIND IT. MILD TEMPS OVERNIGHT...COOL BY SUNDAY WITH RAIN AND
COOLER AIRMASS MOVING IN...AND THEN MUCH COOLER OVERNIGHT SUNDAY
NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
FRONT SHOULD BE WELL TO THE SOUTH DURING THE DAY MONDAY BUT S/WV AND
MODELS SEEM TO BE TRENDING TOWARD FASTER TIMING ON EXIT OF ANY
SHOWERS ALONG AND BEHIND THE FRONT...BUT STILL WITH A SMALL CHANCE
IN THE SOUTHEAST THROUGH SUNDAY NIGHT...BUT PULLING OUT
COMPLETELY BY MONDAY MORNING. COOL HIGH UNDER NE FLOW SHOULD
DOMINATE THROUGH TUES...WITH BELOW NORMAL HIGHS...ESPECIALLY
MONDAY...AND SOME OVERNIGHT LOWS BY TUES MORNING IN THE UPPER 30S
POSSIBLE FOR THE MTNS.

AFTER TUES...A GOOD DEAL OF UNCERTAINTY REMAINS IN THE MEDIUM RANGE
MODEL SOLUTIONS BY MIDDLE PART OF NEXT WEEK...MAINLY REGARDING
STRENGTH OF SFC HIGH OVER NE US AND THE LOCATION AND STRENGTH OF
WEAK UPPER LOW OVER FAR SE US...WHICH HAS IMPLICATIONS FOR
POSSIBILITY OF SOME SFC DEVELOPMENT ALONG ATLANTIC COAST NEAR FL OR
GA. CANADIAN ESPECIALLY ENERGETIC WITH THIS SFC LOW DEVELOPING...AND
A LITTLE FARTHER NORTH THAN GFS AND MUCH MORE THAN ECMWF. SOME OF
THE GFS ENSEMBLE SOLNS SHOW THIS AS WELL. IF THIS MORE AGGRESSIVE
SOLN DOES TAKE PLACE...EAST TO WEST GRADIENT BETWEEN THE LOW AND
FAIRLY STRONG HIGH TO NORTH WILL BRING IN STRONG SURGE OF ATLANTIC
MSTR AND SHOWERS OR STEADY RAIN COULD PUSH BACK IN OVER FAIRLY
STABLE AIR INTO AT LEAST THE SOUTHERN PART OF THE AREA BY AS EARLY
AS WED OR THURS.  FEELING FOR NOW IS THAT THIS IDEA IS PROBABLY
OVERDONE...AND GOING WITH A GFS ENSEMBLE MEAN IDEA IS BEST...WHICH
WOULD LIKELY MEAN A WEAKER AND FARTHER SOUTH DEVELOPMENT OF THIS
LOW...AND MSTR REMAINING TO THE SOUTH.  GIVEN THE UNCERTAINTY...BEST
TO LEAVE THINGS PRETTY MUCH AS IS AND AM NOT GOING TO INTRODUCE ANY
PRECIP CHANCES JUST YET ACROSS THE SOUTH..BUT SOMETHING WELL BE
KEEPING A CLOSE EYE ON.  WITH THE ASSUMPTION THAT IT WILL REMAIN
DRY...SLOW WARMING TREND AS COOL SFC HIGH GRADUALLY WEAKENS AND
UPPER RDG BUILDS. WENT JUST A BIT ABOVE MEX GUIDANCE SINCE
OPERATIONAL GFS IS SHOWING MORE CLOUDS AND POSSIBLY PRECIP IN BY MID
WEEK...ACROSS THE SOUTH ANYWAY...AND FOR NOW LEANING AWAY FROM THAT
IDEA.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
ONGOING CONVECTION ALONG AN OLD OUTFLOW BOUNDARY ACROSS VA IS
SLOWLY WEAKENING. WITH VERY MOIST LOW LEVELS...ONCE THE SHOWERS
ARE MAINLY GONE BY 08-09Z...CIGS AND VSBYS ARE EXPECTED TO DROP TO
IFR. BLF AND LWB ARE ALREADY LIFR...AND ARE EXPECTED TO STAY
THERE UNTIL 13 OR 14Z FRIDAY. THE BOUNDARY WILL REMAIN NEAR THE
VA/NC BORDER FRIDAY...AND WILL DRIFT NORTHWARD...PROVIDING SOME
FOCUS FOR AFT THUNDERSTORM DEVELOPMENT IN A VERY MOIST AIRMASS.
SHOULD BE GOOD COVERAGE OF SHOWERS/TSTMS...SO HAVE INCLUDED
VICINITY TSTMS FOR ALL SITES AT THIS POINT...AND A PERIOD OF MVFR
WITH SHOWERS. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE
FRIDAY NIGHT ONCE THE DIURNAL CONVECTION WANES.

THE BOUNDARY WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT
APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN
PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING FOR THE NEXT 3-4
DAYS. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR
STORM. HIGH PRESSURE MAY FINALLY BUILD IN ON MONDAY BEHIND THE
FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY
MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH/KM
SHORT TERM...SK
LONG TERM...SK
AVIATION...JH/JJ
Hazardous weather outlook, May 14, 9:40 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT THU MAY 14 2009

VAZ007-009>011-018>020-023-024-034-035-045>047-WVZ042>045-160145-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
940 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS INTO
LATER TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY
RAINFALL CAPABLE OF LOCALIZED FLOODING AS WELL AS GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022-032-033-043-044-058-059-160145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
940 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
LATER TONIGHT. SOME OF THESE COULD CONTAIN VERY HEAVY RAINFALL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 8:47 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 14 2009

VAZ034-035-045-150145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
847 PM EDT THU MAY 14 2009

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES TO INCLUDE THE CITY OF LYNCHBURG...

AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND RAINFALL RATES OF 2 TO 4
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR ORONOCO...AND ALTO AROUND 855 PM...SNOWDEN
AROUND 900 PM...SEDALIA...BIG ISLAND...PLEASANT VIEW...AND FORKS OF
BUFFALO AROUND 910 PM...LOWESVILLE AROUND 915 PM...COLEMAN FALLS AND
AND NAOLA AROUND 920 PM.

LAT...LON 3779 7920 3780 7917 3780 7909 3777 7906
      3772 7906 3770 7898 3756 7891 3755 7888
      3744 7902 3738 7900 3729 7913 3745 7958
      3747 7958 3757 7945 3761 7946 3766 7935
      3781 7925

EXPERIMENTAL

RCS
Local storm report, May 14, 11:39 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HEAVY RAIN       BIG ISLAND              37.53N 79.37W
05/14/2009  M2.50 INCH       BEDFORD            VA   AMATEUR RADIO

            MEASURED RAIN FELL IN ONE HOUR AND FIFTEEN MINUTES.

&&

DS
Special weather statement, May 15, 12:31 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT FRI MAY 15 2009

VAZ034-044>046-058-059-150530-
APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-
1231 AM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BEDFORD...
CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...

AT 1229 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MONETA
TO 5 MILES WEST OF RED HOUSE...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR AJAX AROUND 1245 AM...PITTSVILLE AROUND 100
AM...MT AIRY AROUND 115 AM AND DRAKES BRANCH AROUND 130 AM.

LAT...LON 3695 7847 3689 7952 3702 7960 3709 7961
      3715 7969 3731 7979 3730 7895 3707 7844

EXPERIMENTAL

DS
Special weather statement, May 15, 1:32 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 AM EDT FRI MAY 15 2009

VAZ044-058-059-150630-
CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
132 AM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 131 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF MT AIRY TO 4 MILES SOUTHWEST OF CHARLOTTE COURT HOUSE...
MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MT AIRY AROUND 145 AM...LEDA AROUND 200
AM...HALIFAX AROUND 215 AM AND REDOAK AROUND 230 AM.

LAT...LON 3689 7849 3672 7863 3669 7894 3700 7934
      3705 7907 3703 7905 3703 7899 3705 7897
      3703 7895 3703 7892 3706 7890 3708 7866
      3697 7847

EXPERIMENTAL

DS
Special weather statement, May 15, 2:08 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EDT FRI MAY 15 2009

VAZ013-014-017-022-033-034-150715-
BEDFORD VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
208 AM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CITY OF RADFORD...
FLOYD...FRANKLIN...MONTGOMERY...PULASKI AND ROANOKE COUNTIES...

AT 206 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DUBLIN TO
8 MILES EAST OF BOONES MILL...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR DUBLIN AROUND 215 AM...CLAYTOR LAKE STATE
PARK AROUND 230 AM...CLAYTOR DAM AROUND 245 AM...CHILDRESS AROUND 300
AM AND BOONES MILL AROUND 315 AM.

LAT...LON 3721 8071 3720 7960 3704 7951 3706 7956
      3703 7960 3701 8082 3717 8083

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:15 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
May 14, 8:47 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg58 min
May 14, 10:12 PM EDTFlash Flood WarningRNKAmherst, Bedford6 hr
May 14, 11:12 PM EDTFlash Flood WarningRNKAppomattox, Bedford, Campbell, City of Lynchburg6 hr
May 15, 12:31 AM EDTSpecial Weather StatementRNKCampbell, Charlotte59 min
May 15, 12:55 AM EDTFlash Flood WarningRNKCampbell6 hr
May 15, 1:32 AM EDTSpecial Weather StatementRNKCharlotte, Halifax58 min
May 15, 2:08 AM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford67 min
May 15, 3:29 AM EDTSpecial Weather StatementRNKPittsylvania61 min
May 15, 4:37 AM EDTSpecial Weather StatementRNKHalifax, Pittsylvania53 min
May 15, 5:26 AM EDTAreal Flood AdvisoryRNKBedford, Campbell3 hr
May 15, 6:55 AM EDTAreal Flood AdvisoryRNKCampbell3 hr
May 15, 8:26 AM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem6 hr
May 15, 3:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
May 15, 3:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania57 min
May 15, 4:48 PM EDTSpecial Weather StatementRNKCity of Martinsville57 min
May 15, 5:02 PM EDTSpecial Weather StatementRNKBedford58 min
May 15, 5:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 6:25 PM EDTSpecial Weather StatementRNKPulaski65 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.